In our busy schedule and concentration on the tedium of the workload, one can lose sight that we are privileged in helping to make tremendous difference in a person’s life by paying attention to certain details in the history and physical and being able to come up with the accurate diagnosis. Every now and then, a patient’s story is so remarkable as to catch our attention and become a teaching moment. This corner is meant for sharing this type of experience with others. It’s open to all and any submission will be published.
This 54 y/o female patient was sent to the Cleveland Clinic Martin North Hospital for IVIG treatment for Myasthenia Gravis when she presented with worsening weakness involving her ocular, swallowing, limb muscles. She was barely able to stand up, walk, and speak properly. Four days later, she was a new person and was able to tell me a very interesting story and gladly gave me permission to disseminate it for learning purposes. A very articulate and intelligent person, she was dumbfounded 20 years ago when her condition kept deteriorating despite going from physician to physician and being given various diagnoses such as chronic fatigue syndrome, fibromyalgia, depression and no treatment was working. This lasted four years and during that period her swallowing was getting worse, her neck had to be kept sideways because she couldn’t keep it straight and her eyelids were closing. Finally, she went to see a neurologist in Port St Lucie “because I thought I was on my way dying.” Acetyl choline receptor antibody test was negative (as can happen in up to 25% of cases) but her EMG was grossly abnormal, confirming the diagnosis of MG. Mestinon was started but without any result. She was then admitted at St Lucie Med Center and received her first dose of IVIG and for the first time in 5 years she felt normal. However, the local neurologist asked her to find another specialist because the hospital could no longer supply the IVIG necessary for her treatment due to the cost. It just so happened she was working for the Disability Division of Social Security and was familiar with experts in different fields. Hence she flew to Baltimore, MD, to see a national expert on the matter, Dr. Sacko, and since then has been going back and forth to her for her treatments up till now. A few years later, she found another local neurologist for emergency treatments.
Now 15 years later into her disease, she has had any number of exacerbations and reactions to treatment and is very well versed in the illness. This condition is rare in the general population with a prevalence of 150-250 afflicted per 1 million persons as cited by Gilhus. During my private practice years that covered more than thirty years, I saw no more than a couple of patients. However, as hospitalist and taking care of a skewed population, just this past 12 months, I have seen 3 cases. Hers is remarkable for all the quirks she has developed. For example, the exacerbations follow a random pattern. Infection may or may not be a precipitating factor. No two exacerbations are alike. Different muscle groups seem to be involved in predominance. Even though IVIG is salutary, the heavy toll it takes on her always makes her hesitate to go to get it when she feels symptoms coming on because they can resolve with time. IVIG treatment is a science into itself and she laments the fact that few RNs are fluent in its use. She is now an expert at it having had it so many times. According to her, it needs to be preceded by hydration and Benadryl and given slowly. In her case, by the third infusion, her BP goes up and her heart rate drops. Her baseline pulse is less than 60 but it drops to 38 during the latter part of the therapy and this bradycardia is idiopathic. She has had numerous workups without any etiology being found. Now comes the peculiar part. IVIG makes her feel great and she can walk, talk, swallow and open her eyes. However, for a week or so her body follows a bimodal curve during convalescence. She feels energetic in the AM but by the afternoon, and for the rest of the day comes the down period. Normalcy takes a while to come and seems to take longer with each crisis. She continues to say that the worst part is the headache that always arrives in the aftermath of the treatment. It sometimes mimics the intensity of meningitis’s. And finally, she claims that the thought of the symptoms during the recovery period always gets in the way before deciding to seek care.
This autoimmune disease has a predominance among females. It is rare indeed but a seasoned clinician should always be on the lookout to be able to detect it, lest we cause unintended damage to a patient by using a therapeutic intervention that can provoke a crisis. The following gives a synopsis of the condition. Some excellent review articles are in the reference and a curious clinician can explore them for further erudition.
(Table 1 & 2, Fig A &B are from NEJM. 2016 Dec 29;375 (26):2570-2581)
Obviously we don’t see enough cases to become expert on MG but there are some features we need to become familiar with. There are several medications that are contraindicated in the condition. Among some of the common ones we use, fluoroquinolones, macrolides, magnesium (IV), statins, beta blockers, are contraindicated (see table below for a more comprehensive list). Cancer patients on immunotherapy are now also developing MG as a side effect, although not a common finding but one to keep in mind when we admit them and they complain of weakness. A good resource is the website myasthenia.org. It’s a good practice to give the patient a copy of commonly-used meds that need to be avoided with myasthenia. Beta blockers, quinolones, IV magnesium, aminoglycosides top the list.
Meds to be avoided:
- Telithromycin: antibiotic for community acquired pneumonia. The US FDA has designated a “black box” warning for this drug in MG. Should not be used in MG.
- Fluoroquinolones (e.g., ciprofloxacin, moxifloxacin and levofloxacin): commonly prescribed broad spectrum antibiotics that are associated with worsening MG. The US FDA has designated a “black box” warning for these agents in MG. Use cautiously, if at all.
- Botulinum toxin: avoid.
- D-penicillamine: used for Wilson disease and rarely for rheumatoid arthritis. Strongly associated with causing MG. Avoid
- Quinine: occasionally used for leg cramps. Use prohibited except in malaria in US.
- Magnesium: potentially dangerous if given intravenously, i.e. for eclampsia during late pregnancy or for hypomagnesemia. Use only if absolutely necessary and observe for worsening.
- Macrolide antibiotics (e.g., erythromycin, azithromycin, clarithromycin): commonly prescribed antibiotics for gram-positive bacterial infections. May worsen MG. Use cautiously, if at all.
- Aminoglycoside antibiotics (e.g., gentamycin, neomycin, tobramycin):used for gram-negative bacterial infections. May worsen MG. Use cautiously if no alternative treatment available.
- Corticosteroids: A standard treatment for MG, but may cause transient worsening within the first two weeks. Monitor carefully for this possibility.
- Procainamide: used for irregular heart rhythm. May worsen MG. Use with caution.
- Desferrioxamine: Chelating agent used for hemochromatosis. May worsen MG.
- Beta-blockers: commonly prescribed for hypertension, heart disease and migraine but potentially dangerous in MG. May worsen MG. Use cautiously.
- Statins (e.g., atorvastatin, pravastatin, rosuvastatin, simvastatin): used to reduce serum cholesterol. May worsen or precipitate MG. Use cautiously if indicated and at lowest dose needed.
- Iodinated radiologic contrast agents: older reports document increased MG weakness, but modern contrast agents appear safer. Use cautiously and observe for worsening.
Examples of immune checkpoint inhibitors (ICIs):
- Pembrolizumab (Keytruda)
- Nivolumab (Opdivo)
- Atezolizumab (Tecentriq)
- Durvalumab (Imfinzi)
Myasthenia gravis, rare though it may be, needs to be kept in the back of one’s mind when a patient presents with persisting symptoms of weakness, dysphagia. An inquiry about ocular dysfunction becomes warranted and workup for the condition should start, especially in females since this is an autoimmune disease.
- Sieb, JP. Myasthenia gravis: an update for the clinician. Clinical Exp Immunology. 2014 Mar:175(3):408-18
- Gilhus, NE. Myasthenia Gravis. NEJM. 2016 Dec 29;375 (26):2570-2581.
- Gilhus, NE et al. Myasthenia Gravis: subgroup classification and therapeutic strategies. Lancet Neurol. 2015 Oct: 14 (10):1023-36.
- Warnecke, T et al. Detecting Myasthenia Gravis as a cause of unclear dysphagia with an endoscopic tensilon test. Ther Adv Neurol Disord. 2021 Aug 11:14:
- Farmakidis, T et al. Treatment of Myasthenia Gravis. Neurol Clin. 2018 May;36(2):311-337.
- Nair AG, Patil-Chhablani P, Venkatramani DV, Gandhi RA. Ocular myasthenia gravis: a review. Indian J Ophthalmol. 2014 Oct;62(10):985-91.
Reynald Altéma, MD